Tennessee, 2011

Damaging Wind in Tennessee, July 4, 2011

July 4, 2011 · NWS HUN · 1 event in 1 county or zone

Abundant low level moisture and strong heating ahead of a weak frontal boundary sparked strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Abundant low level moisture and strong heating ahead of a weak frontal boundary sparked strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 2:12 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 4, 2:12 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT MON JUL 4 2011

.DISCUSSION...
WITH THE CONTINUED DAYTIME HEATING AND ABUNDANT SURFACE
MOISTURE...CONVECTION HAS RAPIDLY DEVELOPED OVER THE PAST COUPLE OF
HOURS ACROSS THE SOUTHEAST. OUR CWA IS SANDWICHED BETWEEN A WEAK
CONVERGENCE ZONE TO OUR SE (THAT SPARKED CONVECTION THE PAST SEVERAL
AFTERNOONS AND CONTINUES TO MEANDER WESTWARD WITH THE BREAKDOWN OF
THE RIDGE) AND A MUDDLED FRONTAL BOUNDARY TO OUR NW. AS OF THE
WRITING OF THIS PRODUCT...VERY FEW STORMS HAVE CROSSED OUR CWA
BORDERS BUT IT IS ESSENTIALLY A MATTER OF TIME AS WE ARE ALL BUT
SURROUNDED BY CONVECTION. WEAK UPPER LEVEL FLOW...HIGH PWAT
VALUES...MDPI VALUES NEAR AN INCH...AND A CLASSIC INVERTED V SOUNDING
POINT TO THE POTENTIAL FOR SLOW MOVING STORMS PRODUCING SIGNIFICANT
RAINFALL RATES AND STRONG WINDS. STORMS ASSOCIATED WITH THE FRONTAL
BOUNDARY ARE EXHIBITING MORE PROGRESSIVE STORM MOTION DUE TO THE
SLIGHTLY GREATER MID LEVEL SUPPORT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...THESE STORMS CONTINUE TO BE A SOURCE
FOR CONCERN DUE TO THE LARGE NUMBER OF OUTDOOR EVENTS THIS AFTERNOON
AND EVENING FOR INDEPENDENCE DAY CELEBRATIONS.

SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA FOR THE NEXT
COUPLE OF DAYS AS THE STATIONARY FRONT STALLS OUT ACROSS THE
SOUTHEAST. CURRENT MODEL RUNS KEEP THE FRONT DRAPED ACROSS TN AND
PLACES THE CWA IN THE CONTINUED MOIST ENVIRONMENT. HAVE DROPPED
AFTERNOON TEMPERATURES SLIGHTLY FOR TUESDAY AND WEDNESDAY AS CLOUD
COVER AND SHRA/TSRA INCREASE...MAINLY DURING THE AFTERNOON HOURS.
WHILE THE NAM DROPS HIGHS INTO THE LOW/MID 80S THE GFS KEEPS HIGHS IN
THE MID 90S...HAVE GONE WITH A COMPROMISE OF THE TWO AND STUCK WITH
MAX TEMPS AROUND 90 IN THE WEST AND UPPER 80S IN THE EAST.

NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE EXTENDED AS A FAIRLY
COMMON SUMMERTIME SETUP CONTINUES FOR MUCH OF THE CONUS. THE MID
LEVEL RIDGE WILL SIMPLY ALLOW FOR REPEATED BOUTS OF WEAK ENERGY TO
WORK ACROSS THE SOUTHEAST AND SPARK MAINLY AFTERNOON/EVENING
CONVECTION. WITH CONTINUED SOUTHERLY FLOW...PWAT VALUES WILL REMAIN
HIGH (1.5-2+ INCHES) THROUGH THE WEEK AND SUPPORT HEAVY RAINFALL WITH
THE AFTERNOON CONVECTION. THE STRONG/DAMAGING WIND POTENTIAL WILL
ALSO CONTINUE.  AS THE RIDGE BEGINS TO BUILD EASTWARD
AGAIN...TEMPERATURES WILL SLOWLY WARM BACK UP INTO MID/UPPER 90S THIS
WEEKEND AND ALLOW HEAT INDEX VALUES TO CLIMB BACK NEAR 100 FOR MUCH
OF THE CWA.

&&

.AVIATION...
FROM 18Z TAFS...TAF FORECASTS OVER THE NEXT 6-12 HOURS CENTER AROUND
THE EFFECTS OF OUTFLOW BOUNDARIES PROPAGATING TOWARDS THE AREA FROM
DEEP CONVECTION TO THE NORTH. CONVERGENCE ALONG THESE BOUNDARIES
SHOULD CONTINUE TO GENERATE SCTD CONVECTION AS THEY DRIFT INTO
NORTHERN AL. BEST TIMING PUTS THE BOUNDARIES NEAR KMSL/KHSV ARND
21-22Z. FEEL CONFIDENT ENOUGH TO PUT VCTS IN TAFS...BUT NOT A
PREVAILING TSRA GROUP. STILL NOT SURE ABOUT COVERAGE OF RESULTING
CELLS GIVEN THE LOW SHEAR ENVIRONMENT. IF A HVY CELL DOES MOVE OVER A
TAF SITE THEN IFR OR PERHAPS LOWER CIGS/VIS COULD OCCUR IN ADDITION
TO STRONG W-NW WIND GUSTS. ACTIVITY IS EXPECTED TO DECREASE LATE IN
THE EVENING...THEN MORE ACTIVITY IS LIKELY TO DEVELOP AFTER 12Z AS AN
UPR WAVE PUSHES IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  89  70  90  71 /  40  50  30  40  30
SHOALS        73  90  72  91  71 /  50  50  30  40  30
VINEMONT      71  88  69  89  73 /  40  50  30  40  30
FAYETTEVILLE  71  88  71  89  71 /  40  50  30  40  30
ALBERTVILLE   69  89  69  89  70 /  40  50  30  40  30
FORT PAYNE    68  88  68  89  69 /  30  50  30  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...CCC
AVIATION...KDW
Hazardous weather outlook, Jul 4, 12:06 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT MON JUL 4 2011

ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
106 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY AS
THE AFTERNOON PROGRESSES. THUNDERSTORMS DEVELOPING ALONG AN OUTFLOW
BOUNDARY WILL CONTINUE TO MOVE EASTWARD INTO PORTIONS OF NORTHWEST
ALABAMA AROUND 3 TO 4 PM. THESE STORMS WILL THEN AFFECT NORTH CENTRAL
PORTIONS OF THE AREA MAINLY AFTER 4 PM. ISOLATED TO SCATTERED
THUNDERSTORMS WILL ALSO DEVELOP ELSEWHERE THIS AFTERNOON DUE TO
DAYTIME HEATING...PARTICULARLY OVER THE HIGHER TERRAIN. SEVERE
THUNDERSTORMS ARE A POSSIBILITY THIS AFTERNOON...WITH DAMAGING WIND
GUSTS AND LARGE HAIL AS THE PRIMARY THREATS. THE ACTIVITY IS EXPECTED
TO LINGER INTO THE EVENING...BUT SHOULD DIMINISH LATER TONIGHT.

IN ADDITION...HEAT INDICES AROUND 100 DEGREES WILL BE FAIRLY COMMON
THIS AFTERNOON...SO THOSE INVOLVED IN OUTDOOR ACTIVITIES SHOULD TAKE
THE NECESSARY PRECAUTIONS TO PREVENT HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY...PERHAPS
STARTING IN THE MORNING AND CONTINUING OFF AND ON THROUGH THE DAY.
SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND VERY HEAVY RAINFALL.

A SERIES OF UPPER LEVEL DISTURBANCES AND ANOTHER FRONT LATER IN THE
WEEK WILL KEEP CHANCES OF THUNDERSTORMS IN THE FORECAST THROUGH THE
REMAINDER OF THE PERIOD. AS IS TYPICAL FOR THIS TIME OF YEAR...THE
THREAT FOR STRONG TO DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

KDW

In the hours before

Special weather statement, Jul 4, 1:32 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT MON JUL 4 2011

ALZ016-042000-
CULLMAN-
232 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 300 PM
CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE HILL...OR 15 MILES SOUTHWEST OF
CULLMAN...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOGAN...JONES CHAPEL.
  BALDWIN...GOOD HOPE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3399 8714 3400 8712 3419 8712 3429 8691
      3407 8683 3397 8713
TIME...MOT...LOC 1932Z 248DEG 14KT 3409 8707

KDW
Special weather statement, Jul 4, 1:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CDT MON JUL 4 2011

TNZ096-042015-
LINCOLN-
246 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 315 PM
CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 13 MILES WEST OF FAYETTEVILLE...
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLDWATER.
  HARMS...CARMARGO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3524 8658 3503 8664 3509 8684 3522 8684
      3526 8683 3527 8682 3527 8674
TIME...MOT...LOC 1946Z 284DEG 11KT 3517 8677

KDW
Special weather statement, Jul 4, 2:01 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT MON JUL 4 2011

ALZ016-042030-
CULLMAN-
301 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 330 PM
CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREMEN...OR 11 MILES SOUTHWEST OF CULLMAN...
MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARKADELPHIA.
  COLONY.
  GOOD HOPE.
  HANCEVILLE...GARDEN CITY.

IF ON OR NEAR SMITH LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM!

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3398 8710 3414 8709 3414 8670 3402 8672
      3395 8679 3394 8682 3395 8684 3393 8686
      3393 8687 3391 8689 3391 8692 3388 8692
TIME...MOT...LOC 2000Z 276DEG 11KT 3405 8696
Local storm report, Jul 4, 2:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     LIGHTNING        CLOVERDALE              34.94N 87.77W
07/04/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            LIGHTNING STRUCK POWER POLE, LINES DOWN.

&&

JS

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 4, 2:40 PM CST to 2:45 PM CST
Where
Lincoln County, 1.13 mi E of Fayetteville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.150, -86.560

A mobile home was blown over in Fayetteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335689.